What is a drug overdose?
A drug overdose occurs when a person takes more than their prescribed amount of a certain drug. This can be both intentionally or accidental. Overdoses can occur in both prescribed medication as well as illicit drugs. It can also occur due to combining more than one drug together.This is also referred to as poly-substance abuse.
How do you overdose?
Some people overdosing because their bodies are more sensitive to certain medications. Even an acceptable dosage can become toxic for them. Addicts who abuse illicit drugs can overdose because their metabolism cannot detoxify the heavy amounts of drugs in their system fast enough.
Symptoms of an overdose
Be aware of these symptoms as they can be signs of an overdose.
Increased/decreased temperature, pulse or respiratory rate
Sleepiness, confusion or losing consciousness
Cool and sweaty or hot and dry skin
Vomiting, Nausea or Diarrhea
When do I call for help?
Many observers of an overdose are often reluctant to call for an ambulance in fear of police involvement or even the financial cost. Although, it is important to note that the police can only be involved if there is a fatality or if their presence has been requested.
If you notice someone is unconsciousness you should immediately call for help, but requesting help should also be done if you note the following:
A person does not have to exhibit all these signs for them to be overdosing. They could only have one or a few but it could mean they are in serious trouble and need emergency help.
It also important to note the worst case scenarios or even after affects of an overdose do no always lead to death. It has been noted some people experience permanent brain damage and liver damage after an overdose.
We hope you never have to experience an overdose but if it should occur you know what to do.